Alert archive / Arizona / Wind Advisories in 2022

Wind Advisory 12, NWS Las Vegas, NV

March 21, 2022Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Mar 21, 2022, 2:50 AM MST for Mohave County, Arizona; San Bernardino County, California. It took effect at Mar 22, 2022, 8:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2022, 2:50 AM MST (09:50 UTC)
In effect from
Mar 22, 2022, 8:00 AM MST
Expired
Mar 22, 2022, 6:00 PM MST
In force
10 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3709 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

544 
WWUS75 KVEF 210950
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
250 AM PDT Mon Mar 21 2022

AZZ002-036-CAZ527-NVZ021-220300-
/O.NEW.KVEF.WI.Y.0012.220322T1500Z-220323T0100Z/
/O.CON.KVEF.WI.Y.0010.000000T0000Z-220322T0300Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
250 AM PDT Mon Mar 21 2022 /250 AM MST Mon Mar 21 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM THIS EVENING... 
...WIND ADVISORY IN EFFECT FROM 8 AM TO 6 PM TUESDAY...

* WHAT...For the first Wind Advisory, north winds 25 to 40 mph 
  with gusts up to 55 mph. For the second Wind Advisory, north 
  winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead 
  National Recreation Area. In California, San Bernardino County-
   Upper Colorado River Valley. In Nevada, Lake Mead National 
  Recreation Area.

* WHEN...For the first Wind Advisory, until 8 PM this evening. For
  the second Wind Advisory, from 8 AM to 6 PM Tuesday.

* IMPACTS...Driving will be difficult for high profile vehicles 
  and motorcycles. Strong winds will create dangerous boating 
  conditions on area lakes during the advisory period with waves 
  1- 3 feet possible. Gusty winds could blow around unsecured 
  objects. Tree limbs could be blown down and a few power 
  outages may result.

* ADDITIONAL DETAILS...Wind speeds will be strongest through this
  morning with gusts 50 to 55 mph expected especially near 
  Laughlin and Bullhead City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Postpone boating plans or stay in safe harbor 
during the advisory period. Secure outdoor objects.

&&

$$

AZZ003-CAZ526-220300-
/O.CON.KVEF.WI.Y.0010.000000T0000Z-220322T0300Z/
Northwest Deserts-Cadiz Basin-
Including Kingman, Golden Valley, Dolan Springs, Valentine, 
Wikieup, Yucca, and Vidal Junction
250 AM PDT Mon Mar 21 2022 /250 AM MST Mon Mar 21 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of northwest Arizona, southeast California 
  and southern Nevada.

* WHEN...Until 8 PM this evening.

* IMPACTS...Driving will be difficult for high profile vehicles
  and motorcycles. Gusty winds could blow around unsecured 
  objects. Tree limbs could be blown down and a few power outages 
  may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
3 follow-up statements
125 
WWUS75 KVEF 220234
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
734 PM PDT Mon Mar 21 2022

AZZ002-036-CAZ527-NVZ021-221530-
/O.EXP.KVEF.WI.Y.0010.000000T0000Z-220322T0300Z/
/O.CON.KVEF.WI.Y.0012.220322T1500Z-220323T0100Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
734 PM PDT Mon Mar 21 2022 /734 PM MST Mon Mar 21 2022/

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM PDT /8 AM MST/ TO
6 PM PDT /6 PM MST/ TUESDAY...
...WIND ADVISORY WILL EXPIRE AT 8 PM PDT /8 PM MST/ THIS
EVENING...

* WHAT...North winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead 
  National Recreation Area. In California, San Bernardino County-
   Upper Colorado River Valley. In Nevada, Lake Mead National 
  Recreation Area.

* WHEN...From 8 AM to 6 PM Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ003-CAZ526-220345-
/O.EXP.KVEF.WI.Y.0010.000000T0000Z-220322T0300Z/
Northwest Deserts-Cadiz Basin-
Including Kingman, Golden Valley, Dolan Springs, Valentine, 
Wikieup, Yucca, and Vidal Junction
734 PM PDT Mon Mar 21 2022 /734 PM MST Mon Mar 21 2022/

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT /8 PM MST/ THIS
EVENING...

North winds were decreasing this evening, so the Wind Advisory
will expire on schedule.

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas
145 
WWUS75 KVEF 221442
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
742 AM PDT Tue Mar 22 2022

AZZ002-036-CAZ527-NVZ021-230100-
/O.CON.KVEF.WI.Y.0012.220322T1500Z-220323T0100Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
742 AM PDT Tue Mar 22 2022 /742 AM MST Tue Mar 22 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT /6 PM MST/ THIS
EVENING...

* WHAT...North winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead 
  National Recreation Area. In California, San Bernardino County-
   Upper Colorado River Valley. In Nevada, Lake Mead National 
  Recreation Area.

* WHEN...From 8 AM to 6 PM Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
107 
WWUS75 KVEF 230039
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
539 PM PDT Tue Mar 22 2022

AZZ002-036-CAZ527-NVZ021-230145-
/O.EXP.KVEF.WI.Y.0012.000000T0000Z-220323T0100Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
539 PM PDT Tue Mar 22 2022 /539 PM MST Tue Mar 22 2022/

...WIND ADVISORY WILL EXPIRE AT 6 PM PDT /6 PM MST/ THIS
EVENING...

Winds were slowly beginning to decrease this evening. Spotty gusts
around 40 mph could affect Nevada Highway 163, Arizona Highway 68,
and Interstate 40 until shortly after sunset, but the threat for
widespread strong winds was ending. The Wind Advisory will expire
on schedule.

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Mar 20, 8:26 PM MST, 6 hours 24 minutes earlier.

Area forecast discussion, Mar 20, 8:26 PM MST, 6 hours 24 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
826 PM PDT Sun Mar 20 2022

.UPDATE...A Wind Advisory remains in effect for the Colorado
River Valley, southern Mohave County, and southeastern San
Bernardino County until 8:00 pm tomorrow evening. All other Wind
Advisories that were in effect earlier this afternoon were allowed
to expire on time as wind gusts have dropped below advisory criteria
and are expected to continue to diminish throughout the overnight
hours. While widespread gusts in excess of 40 mph are not expected
in these areas, there may be a few isolated gusts over 40 mph,
especially at higher elevations. Water vapor satellite imagery shows
the trough responsible for these winds having pushed eastward out of
our forecast area and into Arizona. The current forecast is still on
track with ridging expected to start building over the West Coast
tomorrow. This ridge of high pressure will stick around through the
week and into the weekend with temperatures warming up to well above
seasonal average values and the potential for some locations to
break daily records during the latter half of the week.

&&

.PREV DISCUSSION... /issued at 120 PM PDT Sun Mar 20 2022/

.SYNOPSIS...A Pacific System will quickly move across our region
today bringing brief isolated to scattered showers and widespread
gusty north winds. Showers will end this evening, but strong north
winds will persist along the Colorado River Valley and southern
Mohave County through Monday. High pressure builds over the West
Coast the rest of the week allowing the return of mild conditions
and above average temperatures.
&&

.SHORT TERM...Today through Monday.

Showers and a few isolated thunderstorms have been occuring this
afternoon across portions of Lincoln, Clark, and Mohave Counties as
a trough axis swings through the region. Most of the shower activity
is expected to end across Clark and Lincoln Counties by mid
afternoon with the showers eventually dissipating across Mohave
County after sunset. Strong winds have developed behind the trough
with most areas across Inyo, Esmeralda, Lincoln, and central Nye
Counties seeing winds gusting between 40-50 mph. These winds are
expected into this evening, but will gradually dissipate across much
of the region this evening. The wind advisory will expire at 8pm for
most areas, but will remain in place for the river zones and
southern Mohave County through Monday afternoon as gusty north winds
will remain in place. Although gusty winds are still expected Monday
with most areas seeing gusts to around 30 mph, wind gusts between 40-
50 mph are expected down the lower Colorado River Valley and
southern Mohave County. Skies will be mostly sunny late tonight
through Monday and temperatures will remain a couple of degrees
below normal.

.LONG TERM...Tuesday through Sunday.

Gusty northerly winds will linger down the Colorado River Valley on
Tuesday with the strongest gusts expected in the Laughlin/Bullhead
City area. Outside of these winds, ridging will continue to build
over the West Coast on Tuesday is expected to persist into the
weekend. This ridging will allow for temperatures to warm up to well
above normal values for this time of year. Locally, Las Vegas is
looking at seeing its first day in the 80s during the latter half of
the work week with a forecast high of 82 on Thursday. In addition to
the potential to see their first day in the 80s, the NBM4.0 boasts a
49% chance for Las Vegas to see their first 90 degree day on
Saturday. Las Vegas's daily record high temperature for Saturday is
87 degrees and was set back in 1947. The NBM4.0 deterministic
forecast for Saturday is 87 degrees and NBM4.0 probabilistic data
shows that there is a 75% chance that we break or tie the daily
record on Saturday.

As we approach the end of the forecast period on Sunday, forecast
confidence decreases due to disagreements between deterministic and
ensemble mean solutions regarding the approach of a potential early
week system. At the bare minimum, the 500 mb Height Cluster Analyses
show an approaching system eroding at the ridge early next week,
resulting in more zonal flow aloft. Whereas some clusters favor a
deeper trough approaching the West Coast, resulting in southwesterly
flow aloft. Due to this occurring at the end of the forecast period
as well as the uncertainty surrounding the depth, timing, and
evolution of this potential system, it is too early to be sure what
impacts, if any, we may see as early as Sunday as we head into next
week.
&&

.AVIATION...For Harry Reid...Gusty northwest winds will continue
through the afternoon and evening. The strongest winds will likely
be from 20Z-03Z, where gusts over 30KT are expected. After 03Z,
north winds will drop back slightly but continued gusts 20-25KT are
likely through the first part of the night. Gusts should end after
09Z, but wind speeds will remain around 10KT. This will continue
through Monday morning before winds turn more northeast at 360 to
020 degrees and gusts to 20-25KT return for Monday late morning and
afternoon. Isolated showers around the terminal early this afternoon
will move away from the valley in the next few hours, but expect
continued scattered showers and even isolated thunderstorms in
corridors to the east through the early evening. BKN CIGs to around
8000ft will lift with the exiting showers, and clearing skies are
expected tonight and Monday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Gusty north to northwest winds are expected through the
evening. Gusts 25-35KT are be expected at times through around 03Z.
Overnight, most locations will see a gradual decrease in winds,
however the Colorado River Valley may see an uptick in winds as the
strongest winds push into that region. North winds will continue
across the region for Monday, though they should be less gusty than
winds today in all areas outside the Colorado River Valley. For KEED
and KIFP, expect northerly gusts 30-40KT Monday afternoon. Scattered
showers and isolated thunderstorms are expected in western Arizona
through this afternoon before ending after sunset. BKN CIGS 5000-
8000ft are possible with the showers, otherwise improving CIGs and
clearing skies are expected overnight and Monday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE/LONG TERM...STESSMAN
SHORT TERM...Gorelow
AVIATION...Nickerson

&&

DISCUSSION/AVIATION...99

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Mar 20, 9:15 PM MST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
915 PM PDT SUN MAR 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     NON-TSTM WND GST 3 S THE STRIP           36.07N 115.16W
03/20/2022  M62 MPH          CLARK              NV   PUBLIC

            A WIND GUST OF 62 MPH WAS RECORDED BY THE
            KLAS ASOS AT HARRY REID INTERNATIONAL
            AIRPORT IN LAS VEGAS NEVADA AT 827 PM.

&&

MS

Nearby

Wind Advisories in Arizona, 2022Wind Advisories in California, 2022Wind Advisories in Nevada, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.